Objectives: The study objective was to evaluate the effects of sitagliptin in patients with type 2 diabetes (T2D) and heart failure (HF).
Background: There is uncertainty in the literature about whether dipeptidyl peptidase (DPP)-4 inhibitors cause harm in patients with HF and T2D.
Methods: We analyzed data from a national commercially insured U.S. claims database. Patients with incident HF were identified from individuals with T2D initially treated with metformin or sulfonylurea and followed over time. Subjects subsequently using sitagliptin were compared with those not using sitagliptin in the 90 days before our primary outcome of all-cause hospital admission or death using a nested case-control analysis after adjustment for demographics and clinical and laboratory data. HF-specific hospital admission or death also was assessed.
Results: A total of 7,620 patients with diabetes and incident HF met our inclusion criteria. Mean (SD) age was 54 years (9), and 58% (3,180) were male. Overall, 887 patients (12%) were exposed to sitagliptin therapy (521 patient years of exposure) after incident HF. Our primary composite endpoint occurred in 4,137 patients (54%). After adjustment, sitagliptin users were not at an increased risk for the primary endpoint (7.1% vs. 9.2%, adjusted odds ratio [aOR]: 0.84, 95% confidence interval [CI]: 0.69 to 1.03) or each component (hospital admission 7.5% vs. 9.2%, aOR: 0.93, 95% CI: 0.76 to 1.14; death 6.9% vs. 9.3%, aOR: 1.16, 95% CI: 0.68 to 1.97). However, sitagliptin use was associated with an increased risk of HF hospitalizations (12.5% vs. 9.0%, aOR: 1.84, 95% CI: 1.16 to 2.92).
Conclusions: Sitagliptin use was not associated with an increased risk of all-cause hospitalizations or death, but was associated with an increased risk of HF-related hospitalizations among patients with T2D with pre-existing HF.
Keywords: diabetes; heart failure; hospitalization; mortality; sitagliptin.
Copyright © 2014 American College of Cardiology Foundation. Published by Elsevier Inc. All rights reserved.